Home' Australian Pharmacist : Australian Pharmacist April 2015 Contents Australian Pharmacist April 2015 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
KEY LEARNING POINTS
• A variety of medicines can cause
symptoms of myalgia and arthralgia.
In addition, numerous musculoskeletal
conditions can also cause symptoms
of pain and discomfort, especially
• When patients present to the
pharmacy with musculoskeletal pain
and discomfort, it is essential that
the pharmacist reviews all current
medications to assess if any of the
agents could be implicated with
• Importantly, when patients
commence a new medicine with
the potential to cause myalgia or
arthralgia, it is essential that the
patient is well informed of these
possible adverse effects.
1. Merck Manuals: Bursitis. 2013. At: www.merckmanuals.
2. Merck Manuals: Tendonitis and tenosynovitis. 2013. At:
3. National Prescribing Service Medicinewise: Helping
patients achieve remission of rheumatoid arthritis. 2006.
4. Fechtenbaum M, Nam J, Emery P. Biologics in
rheumatoid arthritis: where are we going. Br J Hosp Med
5. Rheumatology Expert Group. Therapeutic guidelines:
rheumatology. Version 2. Melbourne: Therapeutic
6. York J, Forster R. The non-pharmacological treatment of
osteoarthritis. Aust Prescr 1995;18:2–4 .
7. Courtney P. Osteoarthritis. Br J Hosp Med 2014;75(5):C66–70.
8. Arthritis Victoria: Osteoarthritis. 2015. At: www.arthritisvic.
9. West Midlands Centre for Adverse Drug Reaction
Reporting: Drug-induced muscle and joint pain. 2003. At:
10. Barnwarth B. Drug-induced musculoskeletal disorders.
Drug Safety 2007;30(1):27–46.
11. Rossi S, ed. Australian medicines handbook. Adelaide:
Australian Medicines Handbook; 2015. At: www.amh.net.
12. Maillefert J, Sibilia J, Toussirot E et al. Rheumatic disorders
developed after hepatitis B vaccination. Rheumatology
13. Sansonse R, Sansone L. Buproprion-induced neck and
shoulder pain. Pharmacopsychiatry 2009;42:203–4 .
14. Thompson P, Clarkson P, Karas R. Statin-associated
myopathy. JAMA 2003;289(13):1681–90 .
15. Sewright K, Clarkson P, Thompson P. Statin myopathy:
incidence, risk factors, and pathophysiology. Curr
Atheroscler Rep 2007;9(5):389–96 .
16. Passier A, van Puijenbroek. Mirtazepine-induced arthralgia.
Br J Clin Pharmacol 2005;60(5):570–2 .
17. Vrablik M, Zlatohlavek L, Stulc T, et al. Statin-associated
myopathy: from genetic predisposition to clinical
management. Physiol Res 2014;63(3):S327–34.
18. Jolliet P, Veyrac G, Bourin M. First report of mirtazapine-
induced arthralgia. Eur Psychiatry 2001;16:503–5 .
19. Klopstock T. Drug-induced myopathies. Curr Opin Neurol
Australian Pharmacist Continuing Professional
Development (CPD) is a central element of PSA’s
CPD & PI program.
The CPD section is recognised under the PSA
CPD & PI program as a Group 2 activity. Members
can choose which articles they want to answer
questions on and get CPD credits based on the
questions they answer.
CPD credits are allocated based on the length of
the article and the complexity of the information
presented. A minimum of 6 out of 8 questions, 4 out
of 5 questions, or 3 out of 4 questions correct is
required for the allocation of Group 2 CPD credits.
PSA members can answer online at www.psa.org.au.
• Login to submit your answers online. If you
do not have member access details, you can
request them via a link from the login page.
• Select Submit Answers.
• Select Australian Pharmacist CPD.
Submit your answers online before
1 June 2017 at www.psa.org.au and
receive automatic feedback.
1. Rheumatoid arthritis:
a) Is caused by inflammation of the tendon
b) Is characterised by chronically inflamed
c) Causes swelling and fluid accumulation
in most joints.
d) Is an auto-immune condition which
results in irreversible joint damage.
2. Myalgia or arthralgia are potential
adverse effects of which of the
a) Is an adverse effects associated with
b) Is an auto-immune condition.
c) Is associated with the growth of bony
spurs at the joint edge.
d) Can be caused by environmental factors
(such as smoking).
4. Drug-induced myalgia or arthralgia:
a) Is not usually resolved through
cessation of the offending agent.
b) Is a potential adverse effect of
c) Can occur in approximately 15% of
patients who are administered the
hepatitis B vaccine.
d) Is primarily a degenerative disorder.
5. Statin-induced myalgia:
a) Is associated with symptoms such as
weakness and cramps.
b) Cannot be tested for biochemically.
c) Has a well-defined mechanism.
d) Is caused by hyperuricaemia.
Links Archive Australian Pharmacist March 2015 Australian Pharmacist May 2015 Navigation Previous Page Next Page